Alert archive / California / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 4, NWS Eureka, CA
NWS Eureka, CA issued this severe thunderstorm warning at Aug 17, 2024, 3:30 PM PDT for Trinity County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2024, 3:30 PM PDT (22:30 UTC)
- Expired
- Aug 17, 2024, 4:00 PM PDT
- In force
- 30 min
- Issued by
- NWS Eureka, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Trinity County, CA
The radar
The Medford radar (KMAX), 98 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 1:22 PM PDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
632
WUUS56 KEKA 172230
SVREKA
CAC105-172300-
/O.NEW.KEKA.SV.W.0004.240817T2230Z-240817T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eureka CA
330 PM PDT Sat Aug 17 2024
The National Weather Service in Eureka California has issued a
* Severe Thunderstorm Warning for...
Northeastern Trinity County in northwestern California...
* Until 400 PM PDT.
* At 330 PM PDT, a severe thunderstorm was located over Carrville, or
21 miles northeast of Weaverville, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Carrville and Trinity Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4111 12245 4107 12254 4106 12253 4090 12274
4110 12297 4121 12283 4120 12280 4123 12277
4125 12273 4127 12271 4129 12265 4133 12263
4133 12259 4136 12258 4137 12256 4132 12248
4128 12251 4121 12252 4118 12250 4116 12245
TIME...MOT...LOC 2230Z 222DEG 41KT 4105 12276
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ZVS1 follow-up statement
388
WWUS56 KEKA 172259
SVSEKA
Severe Weather Statement
National Weather Service Eureka CA
359 PM PDT Sat Aug 17 2024
CAC105-172308-
/O.EXP.KEKA.SV.W.0004.000000T0000Z-240817T2300Z/
Trinity CA-
359 PM PDT Sat Aug 17 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TRINITY COUNTY
WILL EXPIRE AT 400 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM PDT for
northwestern California.
&&
LAT...LON 4111 12245 4107 12254 4106 12253 4090 12274
4110 12297 4121 12283 4120 12280 4123 12277
4125 12273 4127 12271 4129 12265 4133 12263
4133 12259 4136 12258 4137 12256 4132 12248
4128 12251 4121 12252 4118 12250 4116 12245
TIME...MOT...LOC 2258Z 222DEG 41KT 4125 12252
$$
ZVSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:34 PM PDT, 56 minutes earlier.
Area forecast discussion, Aug 17, 2:34 PM PDT, 56 minutes before
AREA FORECAST DISCUSSION National Weather Service Eureka CA 234 PM PDT Sat Aug 17 2024 .SYNOPSIS...An upper level trough will create rain is expected today for Del Norte, Humboldt, and Trinity counties. Scattered thunderstorms also should exist through today. Breezy winds are expected for Mendocino and Lake counties with a few light rain showers in the mountains and northern portions of the counties. Fog is forecast to develop tonight along the coast and in the adjacent coastal valleys. Cool and dry weather is expected by tomorrow with temperatures gradually warming up into next week while still remaining near or slightly below seasonal normals. && .DISCUSSION...An unseasonably strong trough continues to approach the coast of Northwest California pushing a weak cold front onshore through today. Current rain showers are forecast for areas north of Mendocino County. Northern Mendocino county and even the mountains of Lake County could see a few sprinkles or up to a tenth of an inch of rain. Lake County, especially in the east, will see gusty winds to potentially 30 mph by this afternoon. Also, unseasonably cool temperatures are anticipated with high temperatures only around the low 80s in the warmer inland valleys. Scattered thunderstorms are forecast to remain through the evening today. Radar is showing convection initiating near the coast and pushing inland rather quickly. Moderate rain can be expected with these storms. PWATS are less than an inch in most areas which should help limit flooding potential. The shear may produce some longer lived and stronger storms in the late morning and afternoon with some hail over a half of an inch possible. Storm activity is focused in Del Norte, and Northern Humboldt & Trinity counties. Mendocino and Lake counties are not expected to see significant rain with this system. The threat for more widespread rain or thunderstorms will quickly come to an end this evening as the upper level low is expected to quickly pull back to the north. Tonight and into tomorrow morning, the lingering moisture will allow for coastal clouds and valley fog to penetrate well inland with light coastal rain or drizzle likely. By tomorrow afternoon unseasonably cool temperatures will continue; however, highs are forecast to be a few degrees warmer than today. Tomorrow morning has the potential to be chilly. As a result, frost could be possible for some of the coldest valleys, such as Hayfork or Larabee Valley. However, if these areas receive rainfall, it is possible for valley fog to form, helping to keep temperatures mostly in the low 40s due to trapped IR radiation by the clouds. Next week, the upper level trough is forecast to remain off the coast of Washington and British Columbia. It is generally expected to bring a fairly persistent pattern to Northwest California with high temperatures below seasonal normals and relatively dry conditions. This will allow coastal areas to clear out each afternoon. Ensemble clusters show a few small variations in the pattern, but are in generally good agreement. JLW/DS .MARINE...Light south winds develop across the coastal waters this morning. These are expected to locally accelerate in the inner waters to SW 15 to 20 kts between Cape Mendo and Trinidad early this afternoon. Meanwhile, scattered showers have developed primarily over the northern waters, and a slight chance of thunderstorm development lasting until this evening along the coast. These southerlies quickly weaken again tonight, with a return of light northerlies Sunday into early next week. Seas remain mild, and generally below 5 ft. A mix of predominantly fresh 3 ft at 8 sec NW and 2 ft SSW swells continue into next week with weak locally generated wind waves returning Wednesday morning. DS .AVIATION...An approaching upper trough has kept stratus development regulated to the Del Norte coast and between Cape Mendocino and Shelter Cove this morning. Current radar and infrared satellite imagery is showing mid-level clouds, which along with the continued approach of this upper low, should inhibit further stratus development. Lower level broken cumulus are possible and may further reduce visibilities along the coast. Shower activity is expected this afternoon particularly north of Mendocino county. Thunderstorm development is possible to the north of Cape Mendo during a cold front passage during mid-afternoon. Mid to low cloud then lingers along the North Coast overnight, with ceilings possibly dropping back to IFR. Further south over Mendocino, VFR should continue while mid cloud builds through the day, and rain seems unlikely this afternoon...but are not totally out of the question, with some high resolution guidance showing a few short-lived, pop-up showers later this afternoon, yet confidence on these manifesting remains low around KUKI. DS .FIRE WEATHER...An upper level trough has entered our region this morning. Light rain is likely in Humboldt, Del Norte, and Trinity counties today with a few sprinkles possible farther east and south. The maximum rainfall is currently forecast for NE Trinity County in the mountains with between .25-.5" expected. Quickly moving, wet, scattered thunderstorm are currently over Humboldt, Del Norte, and Trinity counties and should stay until 8pm. Any storms that do form are currently forecasted to be quick moving to the NW and at least a little bit wet, due to a high amount of precipitable water in the atmosphere. Relative Humidities are forecast to be higher as well. As a result, no warning has been issued for our area. These storms are forecast to bring relatively high RH recoveries to most inland valleys tonight into tomorrow. DS && .EKA WATCHES/WARNINGS/ADVISORIES... CA... None. NORTHWEST CALIFORNIA COASTAL WATERS... None. && Visit us at https://www.weather.gov/eureka Follow us on Facebook and Twitter at: https://www.facebook.com/NWSEureka https://www.twitter.com/NWSEureka For forecast zone information see the forecast zone map online: https://www.weather.gov/images/eka/zonemap.png
In the hours before
Special weather statement, Aug 17, 2:22 PM PDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Eureka CA
222 PM PDT Sat Aug 17 2024
CAZ107-108-172145-
Southern Trinity CA-Northern Trinity CA-
222 PM PDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL TRINITY COUNTY
THROUGH 245 PM PDT...
At 221 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Hayfork, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Weaverville, Hayfork, Big Bar, Junction City, Del Loma, and Helena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM PDT for
northwestern California.
&&
LAT...LON 4050 12326 4058 12343 4094 12325 4082 12293
TIME...MOT...LOC 2121Z 207DEG 26KT 4061 12328
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ZVSSpecial weather statement, Aug 17, 2:42 PM PDT, 48 minutes before
Special Weather Statement
National Weather Service Eureka CA
242 PM PDT Sat Aug 17 2024
CAZ111-172215-
Northeastern Mendocino Interior CA-
242 PM PDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MENDOCINO COUNTY
THROUGH 315 PM PDT...
At 241 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Covelo, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Mendocino County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3958 12303 3971 12320 3996 12293 3995 12293
3993 12291 3991 12293 3991 12295 3984 12296
3983 12295 3979 12294 3975 12294 3975 12291
3971 12291 3971 12289 3967 12289
TIME...MOT...LOC 2141Z 225DEG 33KT 3971 12304
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ZVSSpecial weather statement, Aug 17, 2:44 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service Eureka CA
244 PM PDT Sat Aug 17 2024
CAZ107-108-172215-
Southern Trinity CA-Northern Trinity CA-
244 PM PDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TRINITY COUNTY THROUGH
315 PM PDT...
At 244 PM PDT, Doppler radar was tracking a strong thunderstorm near
Helena, or 9 miles north of Hayfork, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Weaverville, Hayfork, Big Bar, Junction City, and Helena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM PDT for
northwestern California.
&&
LAT...LON 4062 12304 4069 12330 4101 12319 4085 12280
TIME...MOT...LOC 2144Z 204DEG 22KT 4071 12315
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ZVSSpecial weather statement, Aug 17, 3:00 PM PDT, 30 minutes before
Special Weather Statement
National Weather Service Eureka CA
300 PM PDT Sat Aug 17 2024
CAZ107-108-172230-
Southern Trinity CA-Northern Trinity CA-
300 PM PDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TRINITY COUNTY THROUGH
330 PM PDT...
At 259 PM PDT, Doppler radar was tracking a strong thunderstorm over
Knob, or near Yolla Bolly District Rs, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Weaverville, Hayfork, Douglas City, and Lewiston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM PDT for
northwestern California.
&&
LAT...LON 4058 12272 4055 12275 4056 12276 4051 12280
4051 12284 4048 12285 4048 12288 4045 12290
4045 12292 4043 12294 4042 12300 4040 12300
4036 12304 4039 12310 4073 12291 4065 12273
4064 12274 4063 12271 4058 12269
TIME...MOT...LOC 2159Z 210DEG 24KT 4042 12295
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ZVSSpecial weather statement, Aug 17, 3:05 PM PDT, 25 minutes before
Special Weather Statement
National Weather Service Eureka CA
305 PM PDT Sat Aug 17 2024
CAZ102-105-172230-
Del Norte Interior CA-Northern Humboldt Interior CA-
305 PM PDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HUMBOLDT AND
SOUTHEASTERN DEL NORTE COUNTIES THROUGH 330 PM PDT...
At 304 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Orleans, moving north at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Weitchpec.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4157 12377 4153 12365 4147 12363 4146 12361
4144 12362 4142 12365 4140 12364 4138 12366
4138 12352 4107 12366 4110 12385
TIME...MOT...LOC 2204Z 199DEG 22KT 4134 12369
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ZVSSpecial weather statement, Aug 17, 3:22 PM PDT, 8 minutes before
Special Weather Statement
National Weather Service Eureka CA
322 PM PDT Sat Aug 17 2024
CAZ107-108-172245-
Southern Trinity CA-Northern Trinity CA-
322 PM PDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TRINITY COUNTY THROUGH
345 PM PDT...
At 322 PM PDT, Doppler radar was tracking a strong thunderstorm near
Douglas City, or 7 miles northeast of Hayfork, moving northeast at 20
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Weaverville, Hayfork, Douglas City, and Lewiston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM PDT for
northwestern California.
&&
LAT...LON 4056 12300 4060 12308 4084 12299 4075 12272
TIME...MOT...LOC 2222Z 210DEG 18KT 4062 12300
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ZVSThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 11:46 AM PDT | Special Weather Statement | EKA | Trinity | 29 min |
| Aug 17, 12:11 PM PDT | Special Weather Statement | EKA | Trinity | 34 min |
| Aug 17, 12:46 PM PDT | Special Weather Statement | EKA | Siskiyou | 29 min |
| Aug 17, 1:03 PM PDT | Severe Thunderstorm Warning | EKA | Trinity | 27 min |
| Aug 17, 1:41 PM PDT | Special Weather Statement | EKA | Trinity | 34 min |
| Aug 17, 2:11 PM PDT | Special Weather Statement | EKA | Siskiyou | 34 min |
| Aug 17, 2:15 PM PDT | Special Weather Statement | EKA | 30 min | |
| Aug 17, 2:19 PM PDT | Special Marine Warning | EKA | 41 min | |
| Aug 17, 2:22 PM PDT | Special Weather Statement | EKA | Trinity | 23 min |
| Aug 17, 2:42 PM PDT | Special Weather Statement | EKA | Mendocino | 33 min |
| Aug 17, 2:44 PM PDT | Special Weather Statement | EKA | Trinity | 31 min |
| Aug 17, 2:48 PM PDT | Severe Thunderstorm Warning | EKA | Trinity | 27 min |
| Aug 17, 3:00 PM PDT | Special Weather Statement | EKA | Trinity | 30 min |
| Aug 17, 3:05 PM PDT | Special Weather Statement | EKA | Del Norte | 25 min |
| Aug 17, 3:11 PM PDT | Severe Thunderstorm Warning | EKA | Trinity | 34 min |
| Aug 17, 3:22 PM PDT | Special Weather Statement | EKA | Trinity | 23 min |
| Aug 17, 3:35 PM PDT | Special Weather Statement | EKA | Trinity | 25 min |
Nearby
Severe Thunderstorm Warnings in California, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.